Alert archive / New Mexico / Red Flag Warnings in 2016

Red Flag Warning 31, NWS Midland/Odessa, TX

May 7, 2016

NWS Midland/Odessa, TX issued this red flag warning at May 7, 2016, 2:55 AM MDT. It took effect at May 7, 2016, 10:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2016, 2:55 AM MDT (08:55 UTC)
In effect from
May 7, 2016, 10:00 AM MDT
Expired
May 7, 2016, 9:00 PM MDT
In force
11 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted.

114 
WWUS84 KMAF 070855
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 AM CDT SAT MAY 7 2016

...RED FLAG WARNING IN EFFECT FROM 11 AM CDT/10 AM MDT UNTIL 10 PM
CDT/9 PM MDT TODAY FOR THE GUADALUPE MOUNTAINS...SOUTHEAST NEW
MEXICO PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...DAVIS APACHE
MOUNTAINS...AND THE MARFA PLATEAU FOR RELATIVE HUMIDITY OF 15
PERCENT OR LESS...20 FOOT WINDS OF 20 MPH OR MORE...AND HIGH TO
EXTREME FIRE DANGER...

.NEAR AND ABOVE NORMAL TEMPERATURES ARE EXPECTED TODAY...WITH
WEST/SOUTHWEST WINDS OF 20-35 MPH DEVELOPING LATE THIS MORNING
ACROSS THE GUADALUPE AND DAVIS APACHE MOUNTAINS...WITH THE HIGHER
WIND SPEEDS EXPANDING ACROSS THE SOUTHEAST NEW MEXICO PLAINS...VAN
HORN AND HIGHWAY 54 CORRIDOR AND MARFA PLATEAU THIS AFTERNOON.
RH/S WILL DROP TO 8 TO 13 PERCENT TODAY BEHIND A DRYLINE...WITH
ISOLATED THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING THAT COULD PRODUCE DRY LIGHTNING STRIKES AS WELL AS GUSTY
ERRATIC WINDS...POTENTIALLY IMPACTING EASTERN PORTIONS OF THE
WARNED AREA.

NMZ114-115-TXZ057-074-080-258-072100-
/O.NEW.KMAF.FW.W.0031.160507T1600Z-160508T0300Z/
GUADALUPE MOUNTAINS-SOUTHEAST PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
355 AM CDT SAT MAY 7 2016 /255 AM MDT SAT MAY 7 2016/

...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY
OF 15 PERCENT OR LESS...20 FOOT WINDS OF 20 MPH OR MORE...AND HIGH
TO EXTREME FIRE DANGER FOR THE GUADALUPE MOUNTAINS...SOUTHEAST
NEW MEXICO PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...THE DAVIS
APACHE MOUNTAINS...AND MARFA PLATEAU...

* TEMPERATURES...1 TO 5 DEGREES ABOVE NORMAL.

* WIND...WEST TO SOUTHWEST 20 TO 35 MPH...HIGHER IN THE
  MOUNTAINS.

* HUMIDITY...8 TO 13 PERCENT.

* THUNDERSTORMS...ISOLATED LATE THIS AFTERNOON AND EVENING. DRY
  LIGHTNING STRIKES AND GUSTY ERRATIC WINDS POSSIBLE.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
140 
WWUS84 KMAF 071930
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT SAT MAY 7 2016

...RED FLAG WARNING IN EFFECT UNTIL 10 PM CDT/9 PM MDT TODAY FOR
THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN HORN
AND HIGHWAY 54 CORRIDOR...DAVIS/APACHE MOUNTAINS...AND THE MARFA
PLATEAU FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS...20 FOOT
WINDS OF 20 MPH OR MORE...AND HIGH TO EXTREME FIRE DANGER...

...RED FLAG WARNING IN EFFECT FROM 10 AM MDT/11 AM CDT SUNDAY
UNTIL 9 PM MDT/10 PM CDT SUNDAY FOR THE WESTERN PERMIAN
BASIN...SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...REEVES
COUNTY...GUADALUPE AND DAVIS/APACHE MOUNTAINS...VAN HORN AND
HIGHWAY 54 CORRIDOR...AND THE MARFA PLATEAU FOR RELATIVE HUMIDITY
OF 15 PERCENT OR LESS...20 FOOT WINDS OF 20 MPH OR MORE...AND HIGH
TO EXTREME FIRE DANGER...

.NEAR AND ABOVE NORMAL TEMPERATURES ARE EXPECTED TODAY...WITH
WEST/SOUTHWEST WINDS OF 20-35 MPH ACROSS THE GUADALUPE AND DAVIS
APACHE MOUNTAINS...WITH THE HIGHER WIND SPEEDS EXPANDING ACROSS
THE SOUTHEAST NEW MEXICO PLAINS... VAN HORN AND HIGHWAY 54
CORRIDOR AND MARFA PLATEAU THIS AFTERNOON. RH/S WILL DROP TO 8 TO
13 PERCENT TODAY BEHIND A DRYLINE...WITH ISOLATED THUNDERSTORMS
POSSIBLE LATE THIS AFTERNOON AND THIS EVENING THAT COULD PRODUCE
DRY LIGHTNING STRIKES AS WELL AS GUSTY ERRATIC WINDS...POTENTIALLY
IMPACTING EASTERN PORTIONS OF THE WARNED AREA. LOW RH VALUES ARE
EXPECTED TO EXPAND EASTWARD ON SUNDAY INTO THE CENTRAL PERMIAN
BASIN. HIGHER WIND SPEEDS ARE EXPECTED ACROSS THE AREA ON SUNDAY
ESPECIALLY ACROSS THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO
PLAINS...AND NORTHERN PERMIAN BASIN WITH MANY PLACES EXPERIENCING
WINDS OF 20 MPH OR MORE.

NMZ114-115-TXZ057-074-080-258-081000-
/O.NEW.KMAF.FW.W.0032.160508T1600Z-160509T0300Z/
/O.CON.KMAF.FW.W.0031.000000T0000Z-160508T0300Z/
GUADALUPE MOUNTAINS-SOUTHEAST PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
230 PM CDT SAT MAY 7 2016 /130 PM MDT SAT MAY 7 2016/

...RED FLAG WARNING IN EFFECT UNTIL 10 PM CDT/9 PM MDT TODAY FOR
THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN HORN
AND HIGHWAY 54 CORRIDOR...DAVIS/APACHE MOUNTAINS...AND THE MARFA
PLATEAU FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS...20 FOOT
WINDS OF 20 MPH OR MORE...AND HIGH TO EXTREME FIRE DANGER...

...RED FLAG WARNING IN EFFECT FROM 10 AM MDT/11 AM CDT SUNDAY
UNTIL 9 PM MDT/10 PM CDT SUNDAY FOR THE WESTERN PERMIAN
BASIN...SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...REEVES
COUNTY...GUADALUPE AND DAVIS/APACHE MOUNTAINS...VAN HORN AND
HIGHWAY 54 CORRIDOR...AND THE MARFA PLATEAU FOR RELATIVE HUMIDITY
OF 15 PERCENT OR LESS...20 FOOT WINDS OF 20 MPH OR MORE...AND HIGH
TO EXTREME FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO
10 PM CDT /9 PM MDT/ SUNDAY. 

* TEMPERATURES...1 TO 5 DEGREES ABOVE NORMAL.

* WIND...WEST TO SOUTHWEST 20 TO 35 MPH...HIGHER IN THE 
  MOUNTAINS.

* HUMIDITY...8 TO 13 PERCENT.

* THUNDERSTORMS...ISOLATED LATE THIS AFTERNOON AND EVENING. DRY 
  LIGHTNING STRIKES AND GUSTY ERRATIC WINDS POSSIBLE.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

TXZ045-050-058>061-067-081000-
/O.NEW.KMAF.FW.W.0032.160508T1600Z-160509T0300Z/
GAINES-ANDREWS-REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-
ECTOR-WARD-
230 PM CDT SAT MAY 7 2016

...RED FLAG WARNING IN EFFECT FROM 10 AM MDT/11 AM CDT SUNDAY
UNTIL 9 PM MDT/10 PM CDT SUNDAY FOR THE WESTERN PERMIAN
BASIN...SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...REEVES
COUNTY...GUADALUPE AND DAVIS/APACHE MOUNTAINS...VAN HORN AND
HIGHWAY 54 CORRIDOR...AND THE MARFA PLATEAU FOR RELATIVE HUMIDITY
OF 15 PERCENT OR LESS...20 FOOT WINDS OF 20 MPH OR MORE...AND HIGH
TO EXTREME FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 10 PM CDT SUNDAY.

* WIND...SOUTHWEST 20 TO 35 MPH...HIGHER IN THE MOUNTAINS.

* HUMIDITY...8 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 7, 12:25 AM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 7, 12:25 AM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
125 AM CDT SAT MAY 7 2016

.UPDATE...

Quick update for the expiration of the Wind Advisory.

&&

.DISCUSSION...

Wind speeds and gusts have dropped below advisory criteria across
southeast New Mexico, the Trans Pecos, and Permian Basin. While
there could be some strong winds/gusts associated with high based
showers and thunderstorms over the next hour or two, expect these
events to be marginal/isolated, thus have allowed the Wind
Advisory to expire. Updated products will be out shortly.

&&

.PREV DISCUSSION... /issued 1237 AM CDT SAT MAY 7 2016/

DISCUSSION...

Please see the 06Z aviation discussion below.

AVIATION...

High-based showers/thunderstorms continue to move NE across
the area tonight, though a weakening trend is expected over the
next few hours. Have included TEMPOs at INK and HOB until 08Z
where confidence is highest for -TSRA. VFR conditions are
generally expected to prevail areawide, though will continue to
monitor and amend as necessary if blowing dust looks to impact any
terminals with the storms tonight. Gusty winds will continue
through the forecast period, and while another round of
showers/thunderstorms is possible late Saturday afternoon into
Saturday night, have not included mention at this time given
timing/location uncertainties.

PREV DISCUSSION... /issued 233 PM CDT FRI MAY 6 2016/

UPDATE...

Will start the wind Advisory at 06/20Z as winds over the Permian
Basin are at 30 mph sustained.

DISCUSSION...

The surface pressure gradient has tightened sufficiently for
sustained winds of 25 to 35 mph over the Permian basin at 06/19Z.
Therefore, will adjust the forecast to begin the Wind Advisory
now. These stronger surface winds will spread northwestward
through 07/00Z.

PREV DISCUSSION... /issued 206 PM CDT FRI MAY 6 2016/

A cutoff low over SoCal today will translate gradually eastward, and
over the next few days, linger west of the region before ejecting
into the southern/central U.S. Plains Sunday/Sunday night.  Height
falls will back low level winds to the southeast, and with the
surface pressure gradient tightening over the region between a
surface ridge over the Gulf Coast states and surface low over SE
Colorado, windy conditions will prevail.  The tight surface pressure
gradient will be accompanied by a 40-50kt h85 low level jet
after07/00Z, so southeasterly surface winds of 25 to 35 mph
sustained will be fairly common from the Permian Basin this
afternoon into the SE NM Plains this evening.  A Wind Advisory will
remain in effect for these areas from 06/21Z to 07/06Z.  Scattered
thunderstorms are expected to develop over the higher terrain of
west Texas this afternoon, and possibly develop northward into SE
NM this evening on the increasing low level jet. Initially,
strong winds will be the primary threat from this convection due
to a hot, dry subcloud layer, but low level moisture will increase
into this evening a little and could result in a few storms
producing hail, if not brief heavy rainfall.

The persistent southeasterly low level winds will bring more copious
moisture back to the region Saturday, with a dryline sharpening over
the Permian Basin to the Big Bend region Saturday afternoon.
Thunderstorms will be possible along the dryline, some of which
could be severe due to another shortwave trough ejecting into the
region, SBCape rising to near 1000 J/Kg, mid level lapse rates of 9
C/Km and 0 to 6 Km Bulk Shear of 40-50kt.  Naturally, if any
thunderstorms last through tonight, it could sabotage convection
along the dryline Saturday.  For now, will keep chances on the low
side.  Above normal temperatures and afternoon thunderstorms along
the dryline will be possible again Sunday, with more critical fire
weather conditions possible over the Guadalupes and SE NM Plains.
Temperatures will cool a little Monday as a Pacific cold front
pushes through the region in the wake of the ejecting ua low.
However, thunderstorms will likely develop east of the region and it
will still be dry, so more fire weather concerns look likely.
Temperatures will warm back above normal Tuesday and Wednesday with
a dryline attempting to become a player again over the region.  will
wait for a little more agreement in these periods to do anything
definitive.

FIRE WEATHER...

A few locations were near critical levels this afternoon over SE NM
and the Guadalupe Mountains.  Expect winds to increase a little more
and push these, and other, locations to critical levels this
afternoon.  Therefore,  will continue the Red Flag Warning. High-
based thunderstorms are expected to produce dry lightning strikes,
and gusty and erratic winds from southeastern New Mexico south into
the Big Bend.  these concerns will be continue through the
expiration of the RFW at 07/03Z.

Surface winds will become southeast and increase to 20 to 30 mph
later this afternoon in the critical fire weather area, which could
contribute to fire weather concerns through the termination of the
RFW.  Recovery tonight will be fair over most of the forecast area,
and good especially in areas that receive rainfall.

Warm, dry and windy conditions will occur again Saturday over the
Guadalupes and SE NM Plains.  The issuance of a Red Flag Warning in
these areas on Saturday will hinge upon whether they receive any
rainfall overnight, but if they do not, critical fire weather
conditions are looking likely.  Recovery will be poor Saturday night
along and west of the Pecos River, except over the Lower Trans Pecos
into the Big Bend region, with good recovery east.  Temperatures
will remain above normal Sunday with critical fire weather
conditions again possible Sunday afternoon along and west of a
Lamesa to Crane line.  Later shifts will have to refine this area
since thunderstorms along a dryline between now and then may change
it.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     88  63  86  59 /  20  30  10  30
Carlsbad                       89  56  83  52 /  10  10   0   0
Dryden                         91  69  89  62 /  30  30  20  20
Fort Stockton                  93  62  87  57 /  40  20  10  10
Guadalupe Pass                 78  51  71  51 /  10   0   0   0
Hobbs                          86  49  80  51 /  10  10   0   0
Marfa                          87  48  80  45 /  10  10  10   0
Midland Intl Airport           90  64  86  58 /  20  30  10  20
Odessa                         89  63  86  59 /  20  30  10  20
Wink                           94  57  88  55 /  10  20  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 7, 12:30 AM MDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 AM CDT SAT MAY 7 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-080630-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
130 AM CDT SAT MAY 7 2016 /1230 AM MDT SAT MAY 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TONIGHT

HIGH BASED SHOWERS AND THUNDERSTORMS COULD PRODUCE FREQUENT
LIGHTNING AND GUSTY WINDS THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SATURDAY...SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON A
DRYLINE OVER THE PERMIAN BASIN SOUTH THROUGH THE BIG BEND AREA.
STORMS MAY BE STRONG TO SEVERE...CAPABLE OF PRODUCING LARGE
HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL.  THUNDERSTORM
CHANCES WILL SHIFT TO THE EASTERN PERMIAN BASIN AND LOWER TRANS
PECOS ON SUNDAY.

CRITICAL FIRE WEATHER CONDITIONS COULD OCCUR OVER THE GUADALUPE
MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...AND MARFA PLATEAU LATE
SATURDAY AFTERNOON.  CRITICAL FIRE WEATHER CONDITIONS ARE ALSO
POSSIBLE ON SUNDAY AFTERNOON...MAINLY ALONG AND WEST OF THE PECOS
RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 1:07 PM MDTHigh Wind WatchMAFEddy14 hr
May 7, 1:30 PM MDTRed Flag WarningMAF32 hr
May 7, 5:52 PM MDTSpecial Weather StatementMAFDawson53 min

Nearby

Red Flag Warnings in New Mexico, 2016Red Flag Warnings in Texas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.